Preventing "Bad Reactions"

Bad reactions to prescription medications result in approximately 1.5 million hospitalizations and 100,000 deaths each year. Of these "bad reaction", approximately 700,000 are caused by common medications. It is easy to forget that most medications affect multiple parts of the body and some can cause ‘bad reactions’ that outweigh their benefits. It is especially easy to forget that medications which seem to have been used since the dawn of time (penicillin, insulin, and warfarin) and are extremely effective can also be extremely dangerous. To make the matter worse, persons over the age of 65 are twice as likely to have an emergency room visit due to a "bad reaction" and seven times more likely to be hospitalized due to a "bad reaction".

How can most of these "bad reaction" be prevented? It could be as simple as changing drugs or lowering the dose. Just moving the time of day when a drug is given may solve the problem. The first thing that must happen is that the pharmacy and the nursing facility must work together to make sure the doctor is informed of any possible "bad reaction".

Steps to PREVENT "bad reactions":

  1. To the order being sent to the pharmacy.
  • Nurse makes sure all allergies are transferred to pharmacy.
  • Nurse makes sure all allergies and current medications are available for physicians review.
  • If order is phoned, nurse makes sure order is read back to the physician to assure right patient, right medication, right dose, right route, and right time.
  • If order is faxed or written, nurse makes sure order is clear and legible.
  • Nurse makes sure all orders are written for a patient specific diagnosis or problem.
  • Nurse makes sure order is correctly written on MAR or TAR.
  1. Before medication is sent by pharmacy.
  • Pharmacist will make sure order is clear and unambiguous.
  • Pharmacist will make sure order is for right patient, right medication, right dose, right route, and right time.
  • Pharmacist will make sure there are no drug allergies, drug-drug interactions, duplicate therapies, or inadequate dosages.
  • If drug allergies, drug-drug interactions, duplicate therapies, or inadequate dosages are present, the pharmacy will determine the severity level and advise the nurse accordingly.
  1. After medication leaves the pharmacy.
  • Nurse makes sure medication is administered as ordered. (i.e. right patient, right medication, right dose, right route, and right time)
  • Nurse makes sure ancillary instructions on label and MAR are read and understood.
  • Nurse monitors for any potential side effects, drug-drug interactions, or drug allergies. (If the pharmacy did not deem the drug-drug interaction or drug allergy significant enough to not send the medication then the pharmacist will instruct the nurse to monitor for potential problems)